Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Withdrawal Symptoms Back 'Tanning Addiction' Theory

WebMD Health News

Hooked on Tanning?

March 29, 2006 -- Do you feel bad when you can't tan? You may be a tanning addict.

Last year, a study of beachgoers showed that people who tan a lot are much like people who drink or drug too much. That is, too-frequent tanners act a lot like addictstoo-frequent tanners act a lot like addicts.

Now researchers report that frequent tanning isn't just like an addiction. It really may be an addiction.

The researchers looked at frequent tanners -- those who tan eight to 15 times a month. Their study shows that frequent tanners get withdrawal symptoms when given naltrexone, a drug that blocks a narcotic-like substance produced in the skin during tanning. But infrequent tanners who take naltrexone don't get withdrawal symptoms.

"In the beginning, we gave standard 50-milligram doses of naltrexone to frequent tanners," says researcher Mandeep Kaur, MD, a dermatologist at Wake Forest University Baptist Medical Center. "All of them developed symptoms consistent with physiological withdrawal: nausea, dizziness, and shaking. So we had to stop that study."

In their most recent study, Kaur and colleagues enrolled eight frequent tanners and eight people who tanned, but did so infrequently. They started them all on just 5 milligrams of naltrexone and gradually increased the dose. When they got to 15 milligrams, four of the frequent tanners got telltale withdrawal symptoms.

"Four of the eight frequent tanners ended up reporting nausea or jitteriness," Kaur says. "Two of them dropped out of the study after taking the 15-milligram dose of naltrexone."

None of the infrequent tanners got any withdrawal symptoms. And people who aren't addicted to narcotics rarely get these kinds of side effects from such a low dose of naltrexone.

"So I don't think it is a side effect of naltrexone. I think it is physiological withdrawal from tanning," Kaur says.

The findings appear in the April 2006 issue of the Journal of the American Academy of Dermatology.

Hooked on Tanner's High?

Tanning, dermatologists have found, makes the skin give off endorphins. These opioid compounds make a person feel good. They are the reason endurance runners report "runner's high." Could there really be such a thing as tanner's high?

Brush up on Beauty

URAC: Accredited Health Web Site TRUSTe online privacy certification HONcode Seal AdChoices